Schools Currently Accepting Pharmacy Tech Applicants
10 Common Mistakes Pharmacy Technicians Commit on the Job and How To Avoid
As a pharmacy technician on job, you are prone to errors. There are some common mistakes, pharmacy technician commits on-the-job and there are various factors which make these errors happen. The environment at the pharmacy can be stressful, handling several tasks, from dispensing medications, to answering calls, from entering patient data to settling insurance claims. As a pharmacy technician you are constantly juggling between clinical and administrative duties. On some occasions you may have to deal with difficult patients of drug abuse. Moreover, the pre-requisite for a pharmacy technician being high school diploma in many states, they can start their career without any formal pharmacy technician program or experience. They are expected to learn on the job, working alongside two or three and at times even four pharmacy technicians under one pharmacist. According to a survey it has been reported that pharmacy technicians on an average commit 5 mistakes a week, some of which could be life-threatening if gone undetected. To better equip yourself and gear up for the challenges at work we highly recommend attending a school and getting certified. In the article below you will be made aware of the possible errors a pharmacy technician can make and how to possibly avoid it, consequently helping you prevent a disastrous situation for yourself and your patient.
1) Error: Dispensing the Wrong Medication
This occurs when you fill the doctor's prescription with wrong medication. This can occur due to several reasons such as not reading the prescription carefully or on some busy days dispensing a large volume of medication at the pharmacy. Additionally, pharmacy policies that reward fast pace of work can only make errors inevitable.
How to avoid: Prescriptions should be read carefully before starting to prepare the medication. At the time of stocking the shelves utmost precision should be practiced while labelling and corrections if any, should be made immediately. Abbreviations should be used correctly and as a pharmacy technician you should be aware of all the relevant abbreviations. Pharmacies should also scrap any policies which can potentially make the pharmacy technician more prone to error.
2) Error: Patient not given accurate instructions
With certain drugs or medications, you may require to counsel the patient about the possible side-effects or drug interactions. Failure to do so may result in the patient going back unaware causing some potentially harmful drug interactions or side-effects.
How to avoid: It is vital that you inquire about any known drug allergy which the patient may have and accordingly dispense the medication. At the time of handing over the medication you need to instruct the patient about the dosages, side-effects and drug interactions if any.
3) Error: A mix-up between drug names and abbreviations
While entering data, some abbreviations, when used can create ambiguity. They will only increase the risk for errors while handling those medications.
How to avoid There is a list of abbreviations which you should avoid using because they can be misread.
• U which mean 'Units' can be mistaken as a zero or as a "4" or "cc"
• Ug which means 'Micrograms' can be mistaken for "mg"
• Q.D. which means 'Every day' the period after "Q" can be mistaken for an "I," so that the abbreviation is misread as "QID" or four times daily.
• Q.O.D. which means 'Every other day' can be mistaken for "QD" or "QID"
• SQ or SC which means 'Subcutaneous' can be mistaken as "SL"
• TIW which means 'Three times a week' can be misread as "three times a day" or "twice a week"
• HS which means 'Half-strength' can be misinterpreted to mean "at bedtime"
• cc which means 'Cubic centimeters', (same as mL) can be mistaken as "U" for units
• AU, AS, AD which mean 'Both ears; left ear; right ear' can be mistaken as "OU" (both eyes), "OS" (left eye), or "OD" (right eye)
• IU which means 'International unit' can be mistaken as "IV" or "10"
• MS, MSO4, MgSO4 which mean 'MS and MSO4' for Morphine sulfate and 'MgSO4' for Magnesium sulfate can be confused for one another
• APAP which means 'Acetaminophen' may not be recognized as meaning acetaminophen
4) Error: Drug interactions caused due to other medications the patient is taking
When as a pharmacy technician you fail to recognize or inquire about other medications the patient is taking, it can either make the dispensed medication less effective or cause serious interactions.
How to avoid: With certain medications, they become less effective when taken in combination with other drugs or even food items. While dispensing such medications it is crucial that you guide the patient about the possible reaction if taken in combination with other drugs or even alcohol for that matter.
5) Error: Incorrect drugs (look-alike or sound-alike) used
When new drugs are available, you may not be familiar with the new names and terminology and instead see and select something similar.
How to avoid: Foremost, as a pharmacy technician you should keep yourself updated with new drugs and terminology. You should work together with your pharmacist to determine the best method of distributing information regarding new drugs that are on the shelves.
Placing reminders on the stock bottle or in the computer system to alert pharmacy technicians about the common confused drug names can keep you updated, possibly avoiding this error.
6) Error: Misplaced zeroes and decimal points
A hurried transcription or interpretation of the prescription can at times cause misplacing of a zero, decimal point or a unit. This means dispensing a much higher or lower dose than indicated, leading to a life-threatening consequence.
How to avoid: These errors can be avoided by using computer alerts or by stocking a single strength of medication. You must ensure to review the label during counselling and before handing over the medication to the patient to rule out any such errors.
7) Error: I.V. Mixing Errors
This occurs in the pull-back method when you draw up a drug and inject it into a larger volume. If you happen to inject the wrong amount and pull the plunger back to correct amount or at times inject the right amount but have pulled back the plunger to the wrong amount, you have committed a mistake.
How to avoid: The simplest way to avoid I.V. mixing errors is to have a dedicated I.V. room pharmacist whose sole job is to check any mixing errors. The other way is to use high definition cameras, which hospitals anyway install to check on I.V. mixing errors.
8) Error: Handing over medication to the wrong patient
This occurs when you hand over the medication bag to a wrong patient at the point of sale.
How to avoid: You can prevent this from happening by asking the person a second identifier such as date of birth or address so that there is no mixing up of identities with two patients of similar names. Using of bar code technology can also help avoiding this kind of an error.
9) Error: Dispensing wrong medication or dosage due to unclear prescriptions
Handwritten prescriptions by doctors can have poor legibility. This can lead to mismatch of the drug and the dosage.
How to avoid: It is never a good idea to act upon an unclear prescription by preparing the medication. Ask the pharmacist to check with the prescribing doctor to clear any confusion.
10) Error: Going wrong with the dose of a 'high-alert' medication
A wrong dosage of high alert medications such as chemotherapy drugs, oral hypoglycemic, insulin, methotrexate, opioids, opium tincture, injectable electrolytes, sedative agents and paralyzing agents can cause serious harm to the patients.
How to avoid: As a rule, question any dose which is more than three or four units. It is always good to double-check with the pharmacist before preparing the medication or mixing the I.V. if the prescription says more than three vials.
Let's sum it up
As we have realized an error can be prevented and is certainly not the fault of only a pharmacy technician, but a system failure where it could be the prescriber, pharmacy technician, pharmacist, nurse or even the computer software causing it. As a pharmacy technician, your role is to identify and report any system failure to the pharmacist. Leaving any ambiguity to chance or taking short-cuts may prove to be dear, not only to the patient but also your career as a pharmacy technician.